Alert archive / Kansas / Wind Chill Advisories in 2014

Wind Chill Advisory 3, NWS Goodland, KS

January 26, 2014Red Willow County, Nebraska; Decatur County, Norton County, Kansas

NWS Goodland, KS issued this wind chill advisory at Jan 26, 2014, 2:00 PM CST for Red Willow County, Nebraska; Decatur County, Norton County, Kansas. It took effect at Jan 27, 2014, 2:00 AM CST. It was in force for 43 min.

The area

The counties it named.

The facts

Issued
Jan 26, 2014, 2:00 PM CST (20:00 UTC)
In effect from
Jan 27, 2014, 2:00 AM CST
Expired
Jan 27, 2014, 2:43 AM CST
In force
43 min
Issued by
NWS Goodland, KS

Counties Decatur County, KS, Norton County, KS, Red Willow County, NE

The radar

The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2014-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2014-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WWUS43 KGLD 262000
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MST SUN JAN 26 2014

KSZ003-004-NEZ081-270600-
/O.NEW.KGLD.WC.Y.0003.140127T0800Z-140127T1400Z/
DECATUR-NORTON-RED WILLOW-
INCLUDING THE CITIES OF...OBERLIN...NORTON...MCCOOK
200 PM CST SUN JAN 26 2014

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 8 AM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM CST MONDAY.

* LOCATIONS...RED WILLOW...NORTON AND DECATUR COUNTIES.

* WIND CHILL READINGS...AS LOW AS 15 BELOW ZERO.

* WINDS...NORTH 20 TO 30 MPH WITH GUSTS UP TO 45 MPH BEFORE SUNRISE.

* TIMING...READINGS OF 15 BELOW ZERO WILL OCCUR A FEW HOURS BEFORE
  UNTIL A COUPLE HOURS AFTER SUNRISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN.  MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$

JTL
2 follow-up statements
584 
WWUS43 KGLD 270709
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1209 AM MST MON JAN 27 2014

KSZ003-004-NEZ081-271400-
/O.CON.KGLD.WC.Y.0003.140127T0800Z-140127T1400Z/
DECATUR-NORTON-RED WILLOW-
INCLUDING THE CITIES OF...OBERLIN...NORTON...MCCOOK
109 AM CST MON JAN 27 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS
MORNING...

* LOCATIONS...RED WILLOW...NORTON AND DECATUR COUNTIES.

* WIND CHILL READINGS...AS LOW AS 10 BELOW.

* WINDS...NORTHEAST 10 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* TIMING...READINGS OF 15 BELOW ZERO WILL OCCUR A FEW HOURS 
  BEFORE UNTIL A COUPLE HOURS AFTER SUNRISE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN.  MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$
074 
WWUS43 KGLD 270843
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
143 AM MST MON JAN 27 2014

KSZ003-004-NEZ081-270945-
/O.CAN.KGLD.WC.Y.0003.000000T0000Z-140127T1400Z/
DECATUR-NORTON-RED WILLOW-
INCLUDING THE CITIES OF...OBERLIN...NORTON...MCCOOK
243 AM CST MON JAN 27 2014

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
CHILL ADVISORY. 

DUE TO PERSISTENT CLOUD COVER...TEMPERATURES WILL REMAIN IN THE
TEENS WITH WIND CHILL VALUES DROPPING INTO THE SINGLE DIGITS BELOW
ZERO THROUGH MID MORNING. 

$$

COZ091-092-KSZ027-041-042-271800-
/O.NEW.KGLD.WW.Y.0001.140127T2100Z-140128T1500Z/
KIT CARSON-CHEYENNE CO-WALLACE-GREELEY-WICHITA-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
SHARON SPRINGS...TRIBUNE...LEOTI
143 AM MST MON JAN 27 2014 /243 AM CST MON JAN 27 2014/

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM MST /3 PM CST/
THIS AFTERNOON TO 8 AM MST /9 AM CST/ TUESDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT
FROM 2 PM MST /3 PM CST/ THIS AFTERNOON TO 8 AM MST /9 AM CST/
TUESDAY. 

* TIMING/DURATION...BEGINNING AROUND MID AFTERNOON TODAY AND
  CONTINUING THROUGH TUESDAY MORNING.

* SNOW ACCUMULATIONS...3 TO 5 INCHES.

* WINDS/VISIBILITY...WINDS WILL BE LESS THAN 10 MPH FROM THE SOUTH
  TO SOUTHEAST. VISIBILITY RESTRICTIONS OF 1 TO 3 MILES WILL
  LIKELY OCCUR TONIGHT IN LIGHT TO OCCASIONALLY MODERATE SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE EXTRA CAUTION WHILE DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 26, 11:33 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jan 26, 11:33 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1033 AM MST SUN JAN 26 2014

.UPDATE...
ISSUED AT 936 AM MST SUN JAN 26 2014

BASED ON LATEST MODEL DATA HAVE EXPANDED THE CURRENT WIND ADVISORY
IN BOTH AREA AND TIME. SEE OUR WEB PAGE FOR THE CURRENT AREAS
AFFECTED.

MODELS ARE IN FAIRLY GOOD AGREEMENT AS FAR AS THE STRENGTHEN OF
THE WINDS THAT WILL MIX DOWN FROM 850-700MB. THERE ARE A FEW
INSTANCES OVER THE NORTHWESTERN PART OF THE AREA WHERE WINDS NEAR
50KTS MAY MIX DOWN. HOWEVER AM NOT VERY CONFIDENT THIS WILL OCCUR.
FOR YUMA...DUNDY AND CHEYENNE COUNTIES LOOKS LIKE THERE IS AN
EQUAL CHANCE OF PROLONGED SUSTAINED WINDS OF 30 MPH OR GUSTS OF 45
MPH DEVELOPING OVER THE AREA. WITH THIS IN MIND DECIDED TO EXTEND
THE ADVISORY FURTHER SOUTH AND WEST. FOR COUNTIES TO THE EAST THE
ODDS ARE BETTER FOR GUSTS OF 45 TO 50 MPH TO REACH THE GROUND. IN
FAR EASTERN RED WILLOW...NORTON AND GRAHAM COUNTIES GUSTS MAY NEAR
55 MPH DURING THE EVENING. EXPECT THE WINDS TO STRENGTHEN DURING
THE EARLY AFTERNOON FROM NORTH TO SOUTH THEN PEAK AROUND SUNSET.
DURING THE LATE EVENING WINDS WILL DECLINE FROM WEST TO EAST.

PERHAPS A GREATER THREAT FOR THE LATE AFTERNOON AND EVENING WILL
BE THE BLOWING DUST POTENTIAL. CURRENT EPA AIR QUALITY MODEL
DEPICTS BLOWING DUST DEVELOPING OVER NEBRASKA DURING THE EARLY
AFTERNOON...MOVING SOUTH INTO NORTHWEST KANSAS DURING THE MID
AFTERNOON. THE THICKEST DUST WILL DEVELOP DURING THE MID AFTERNOON
AND LAST WELL INTO THE EVENING WHEN THE WINDS WILL BE STRONGEST.
BASED ON THE REDUCED VISIBILITY FROM DUST ON FRIDAY...VISIBILITIES
WILL DROP TO 2 MILES OVER THE EASTERN HALF OF THE AREA. WILL HOLD
OFF ISSUING ANY HAZARDS FOR DUST AT THIS TIME UNTIL WE SEE WHAT IS
HAPPENING UPSTREAM IN NEBRASKA.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 1256 AM MST SUN JAN 26 2014

SHORTWAVE TROUGH WILL ROTATE AROUND THE MAIN UPPER LOW NEAR THE
GREAT LAKES AND FORCE A COLD FRONT THROUGH THE FORECAST AREA LATE
THIS AFTERNOON AND EVENING. TIMING IS NOT IDEAL FOR MIXING...BUT
WITH A TIGHT PRESSURE GRADIENT BEHIND THE FRONT AND POSSIBILITY OF
SHOWERS MIXING DOWN WINDS STILL COULD SEE ADVISORY CRITERIA WINDS
DEVELOP. HOWEVER...CONFIDENCE IS LACKING TO EXPAND UPON EXISTING
ADVISORY AND WILL LET THE NEXT SHIFT EVALUATE FOR ANY CHANGES THAT
MIGHT BE NEEDED. LIGHT SNOW WILL DEVELOP AFTER MIDNIGHT MAINLY IN
COLORADO NEAR THE PALMER DIVIDE...POSSIBLY EXPANDING INTO ADJACENT
COUNTIES OF NORTHWEST KANSAS. SECONDARY SHORTWAVE TROUGH WILL MOVE
THROUGH MONDAY AFTERNOON AND MONDAY NIGHT...KEEPING THE CHANCE OF
LIGHT SNOW GOING IN BASICALLY THE SAME AREAS THROUGH THOSE
PERIODS. TOTAL ACCUMULATIONS OF AN INCH OR TWO WILL BE
POSSIBLE...MAINLY WEST OF A YUMA TO TRIBUNE LINE. TEMPERATURES
WILL BE MUCH ABOVE NORMAL TODAY AHEAD OF THE FRONT...THEN BELOW
NORMAL MONDAY AND TUESDAY.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 207 AM MST SUN JAN 26 2014

THE MAIN FORECAST CHALLENGES IN THE EXTENDED ARE TEMPERATURES AND
TIMING OF MINOR PRECIPITATION EPISODES. FIRST CONCERNS WITH
TEMPERATURES WILL BE WEDNESDAY AFTERNOON WHEN ABOVE NORMAL
TEMPERATURES ARE EXPECTED AS WEAK RIDGING BEGINS TO BUILD INTO THE
AREA. THE BLEND HAS CONSISTENTLY BIASED TOO MUCH TOWARD CLIMATOLOGY
AND HAS NOT CAPTURED SIGNIFICANT WARM/COLD SWINGS IN THIS PATTERN.
WOULD HAVE NO PROBLEM RAISING SIGNIFICANTLY ABOVE GUIDANCE BUT
LATEST TREND SEEMS TO BE A LITTLE LESS AGGRESSIVE WITH ADVECTION OF
HIGHER 850 MB TEMPERATURES INTO THE AREA. ADDITIONALLY...HIGH CLOUDS
SHOULD INCREASE DURING THE DAY AND THIS WILL LIMIT DIABATIC
HEATING AND MIXING. ADJUSTED TEMPERATURES UPWARD IN AREAS EAST OF
EXPECTED SNOW COVER TO LEVELS MORE IN LINE WITH MODEL CONSENSUS
AND MOS. LOWERED TEMPERATURES SLIGHTLY IN THE SOUTHWEST WHERE SOME
REMAINING SNOW COVER COULD IMPACT TEMPERATURES.

UPPER FLOW PATTERN BECOMES MORE WESTERLY AND PROGRESSIVE FOR THE
LATTER HALF OF THE WEEK. A SHORTWAVE TROUGH WILL MOVE SOUTHEASTWARD
ACROSS THE NORTHERN PLAINS AND GREAT LAKES REGION WEDNESDAY
NIGHT/EARLY THURSDAY FORCING A WEAK COLD FRONT THROUGH THE FORECAST
AREA. MEANWHILE THE PERSISTENT RIDGING ALONG THE WEST COAST WILL
BREAK DOWN AND A SHORTWAVE WILL DEVELOP OVER THE WEST AND MOVE
TOWARD THE AREA BY FRIDAY. A BROAD AREA OF WEAK ISENTROPIC LIFT
DEVELOPS FRIDAY AND THIS COULD RESULT IN SOME LIGHT
PRECIPITATION...ESPECIALLY ACROSS THE NORTHERN PORTION OF THE
AREA...BUT CONFIDENCE BY THEN DECREASES SINCE ENSEMBLE SPREAD
GROWS SIGNIFICANTLY. ECMWF IS STRONGER WITH APPROACHING RIDGING
AND SHOWS WARMER TEMPERATURES ALOFT WHICH INTRODUCES CONCERN FOR
PRECIP TYPE WITH ANY LIGHT PRECIPITATION THAT DOES DEVELOP ON
FRIDAY. ECMWF IS DEEPER AND SLOWER WITH THE APPROACHING TROUGH
FRIDAY NIGHT/SATURDAY WHICH FURTHER INCREASES UNCERTAINTY TOWARD
THE VERY END OF THE EXTENDED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1013 AM MST SUN JAN 26 2014

MAIN CONCERN FOR THE TAFS TODAY WILL BE THE STRONG WINDS THIS
AFTERNOON INTO THE EVENING...ESPECIALLY FOR KMCK. AN ARCTIC COLD
FRONT WILL MOVE THROUGH BOTH TERMINALS THIS EVENING...WITH
NORTHWEST WINDS BECOMING GUSTY LATER THIS AFTERNOON AND WILL
REMAIN GUSTY INTO THE EARLY OVERNIGHT HOURS.

THE STRONGEST GUSTS...AROUND 35 KTS...OVER KGLD WILL OCCUR AROUND
0Z AND DID NOT INCLUDE BLOWING DUST FOR KGLD AT THE MOMENT BUT DID
INCLUDE A SCATTERED MVFR CEILING FROM BLOWING DUST FORMING OVER
SOUTHWEST NEBRASKA AND MOVING SOUTH INTO THE TERMINAL. AFTER
06Z...GUSTS WILL BEGIN TO DECREASE AND OVERCAST VFR CONDITIONS
WILL PREVAIL THROUGH THE REST OF THE TAF PERIOD.

THE STRONGEST GUSTS...AROUND 40 KTS...OVER KMCK WILL OCCUR THIS
AFTERNOON AROUND 22Z AND COULD CONTINUE THROUGH 06Z AND INCLUDED A
TEMPO GROUP FOR BLOWING DUST...IFR VISIBILITY AT 2SM...AND MVFR
CEILINGS BROKEN AT 3000FT. AS NORTHWEST WINDS CONTINUE TO BE
STRONG INTO THE OVERNIGHT HOURS...KEPT MVFR CEILINGS THROUGH 06Z
SINCE THE LOW CLOUD LAYER FROM THE BLOWING DUST COULD LIKELY STICK
AROUND. GUSTS WILL BEGIN TO DECREASE AROUND 06Z AND OVERCAST VFR
CONDITIONS WILL PREVAIL THROUGH THE REST OF THE TAF PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR KSZ001>004-014>016-029.

CO...WIND ADVISORY UNTIL 3 AM MST MONDAY FOR COZ090.

NE...WIND ADVISORY UNTIL 3 AM MST /4 AM CST/ MONDAY FOR NEZ079>081.

&&

UPDATE...JTL
SHORT TERM...024
LONG TERM...BRB
AVIATION...ALW
Hazardous weather outlook, Jan 26, 11:03 AM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1003 AM MST SUN JAN 26 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1003 AM MST SUN JAN 26 2014 /1103 AM CST SUN JAN 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NORTH WINDS WILL INCREASE TO 30 TO 35 MPH WITH GUSTS OF 45 TO 50
MPH IN THE LATE AFTERNOON AND INTO THE OVERNIGHT HOURS FOR
LOCATIONS ALONG AND EAST OF A YUMA TO THOMAS AND GOVE COUNTY LINE .
AREAS OF BLOWING DUST WILL REDUCE VISIBILITIES DOWN TO 2 MILES FOR
THESE SAME LOCATIONS. THE WINDS WILL DECLINE FROM WEST TO EAST
DURING THE LATE EVENING AND AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW CHANCES WILL CONTINUE THROUGH THE DAY MONDAY BEFORE
WINDING DOWN MONDAY NIGHT. TOTAL ACCUMULATIONS OF 1 TO 3 INCHES
WILL BE POSSIBLE WEST OF A YUMA COLORADO TO TRIBUNE KANSAS
LINE...WITH LESS THAN AN INCH ELSEWHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER ANY VISIBILITY OR
WIND REPORTS ARE GREATLY APPRECIATED THROUGH PHONE OR THROUGH
FACEBOOK OR TWITTER.

JTL

Nearby

Wind Chill Advisories in Kansas, 2014Wind Chill Advisories in Nebraska, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.